Drinking and the Holidays – A story of risky business

524
The Naloxone Kit is a key component for dealing with an overdose. You can get a free kit at almost any pharmacy
The Naloxone Kit is a key component for dealing with an overdose. You can get a free kit at almost any pharmacy

THUNDER BAY – With the arrivals of the holidays come festive times with lots of parties and social gatherings. One of the concerns to keep in mind, no matter what time of year it is, is to keep yourself as safe as possible.

Sadly there are individuals out there who find their fun in less than positive activities. One of those is in spiking someone’s beverage with a drug. This is a practice that sadly is still practiced. It is dangerous, and can be deadly.

The Edmonton Police Service says, “A night out with your friends should always be a fun experience. But always be aware of the people around you and the drinks you’re consuming.”

What are the best safeguards?

  • Make sure someone knows where you are going and what time you will be home.
  • When going out try to avoid going alone.
  • Be aware of what is going on around you.
  • Avoid situations you are uncomfortable with.
  • Never accept a drink from anyone you do not completely trust.
  • Do not drink something you did not open or see being opened or poured.
  • Do not leave your drink unattended.
  • Remember: drugs can be put in soft drinks, tea, coffee, etc., as well as alcohol.
  • When drinking from a bottle, keep your thumb over the top.
  • If you return to your drink and it has been moved, looks different, appears to have been topped-up, or and/or tastes strange do not take a chance – discard it.
  • If you begin to feel really drunk after only one or two drinks, seek help from a trusted friend, or a staff member of the establishment. Get to a safe place as soon as possible.

(Source: Edmonton Police Service)

The risk is real. One of the real concerns is for someone, either deliberately to another, or someone simply combining drugs and alcohol.

Mixing fentanyl and alcohol, even one time, could kill you. This is because fentanyl is an extremely dangerous synthetic opioid that is 50 times more potent than heroin — even a tiny amount of this powder can be deadly. As alcohol exacerbates the effects of opiates, taking fentanyl and then drinking heightens the risk of severe mental and bodily damage and can lead a person to overdose unintentionally. Simultaneous use of these two drugs can cause an irregular heart rate and respiratory arrest at best, and coma and death at worst.

Keeping yourself safe means knowing the potential risks and having a plan.

Naxoline
Naxoline

Having a Naxoline Kit handy.

Naloxone Kits

FREE nasal spray naloxone kits and overdose awareness training are available through the Thunder Bay District Health Unit.

The Naloxone Kit is a key component for dealing with an overdose. You can get a free kit at almost any pharmacy
The Naloxone Kit is a key component for dealing with an overdose. You can get a free kit at almost any pharmacy

To speak with a staff person about training and receiving a FREE kit:

  • Call the Superior Points Harm Reduction Program at (807) 625-8831 from Monday through Friday from 11:00 am to 4:00 pm and 5:00 pm to 8:00 pm.
  • Contact the Street Outreach Nurses at (807) 625-5900
  • Call your nearest branch office if you live in the District but outside of Thunder Bay. Find phone numbers on our Contact page. If you live in Manitouwadge, call 1-888-294-6630 and ask to speak with someone from Superior Points.

FREE injection naloxone kits are available through pharmacies. Find a pharmacy near you by on the Ontario naloxone map.